Alert archive / Nevada / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 1, NWS Las Vegas, NV

April 29, 2019Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Apr 29, 2019, 12:44 PM PDT for Clark County, Nevada. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2019, 12:44 PM PDT (19:44 UTC)
Expired
Apr 29, 2019, 1:30 PM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, NV

The radar

The Las Vegas radar (KESX), 41 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WUUS55 KVEF 291944
SVRVEF
NVC003-292030-
/O.NEW.KVEF.SV.W.0001.190429T1944Z-190429T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1244 PM PDT MON APR 29 2019

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Clark County in southern Nevada...

* Until 130 PM PDT.

* At 1243 PM PDT, a severe thunderstorm was located over Sloan, or
  near Southern Highlands, moving northwest at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Las Vegas, Southern Highlands, Blue Diamond, Enterprise, Mountains
  Edge, Spring Valley, Summerlin and Sloan.

This includes Interstate 15 in Nevada between mile markers 20 and 25.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3589 11507 3580 11518 3603 11550 3616 11531
TIME...MOT...LOC 1943Z 142DEG 25KT 3590 11519 

HAIL...1.00IN
WIND...60MPH
 
$$

Lericos
1 follow-up statement
891 
WWUS55 KVEF 292024
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
124 PM PDT MON APR 29 2019

NVC003-292032-
/O.EXP.KVEF.SV.W.0001.000000T0000Z-190429T2030Z/
Clark NV-
124 PM PDT MON APR 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLARK COUNTY WILL
EXPIRE AT 130 PM PDT...
                
The strong thunderstorm which prompted the warning has weakened 
below severe limits, and no longer poses an immediate threat to life 
or property. Therefore, the warning will be allowed to expire. 

However small hail and gusty winds are still possible with this 
thunderstorm.

To report severe weather, contact your nearest law enforcement or 
via social media. 

LAT...LON 3589 11507 3580 11518 3603 11550 3616 11531
TIME...MOT...LOC 2022Z 142DEG 25KT 3609 11537 

$$

Lericos

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 9:30 AM PDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 29, 9:30 AM PDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
930 AM PDT Mon Apr 29 2019

.SYNOPSIS...A Pacific system will bring chances for showers and
thunderstorms, breezy winds, and cooler temperatures today. Another
weather system will quickly move across the Great Basin region
Tuesday, bringing more chances for showers and thunderstorms to
areas north of Las Vegas. This will be followed by at least a few
days of tranquil weather with a warming trend the second half of the
week.
&&

.UPDATE...Active day shaping up across the region as a closed low
currently located over SoCal will pivot eastward today. As it does
so, strong divergence and a pool of cold temperatures aloft will
encourage widespread shower and thunderstorm activity. Already had
some reports of small hail this morning near Baker, Ca and in the
Mt. Charleston area.  This is coincident with a pocket of steep
lapse rates aloft and strongly difluent flow within the northeast
quadrant of the incoming low.  Forecast models suggest instability
increasing across Southern NV/Northwest Arizona this afternoon,
while the best shear becomes focused across Mohave county. Given the
shear, strong forcing, and cool temperatures aloft, some of the
stronger storms today will be capable for producing hail, perhaps up
to quarter size in the most intense cores.  Coordinated with the SPC
on the latest 1630 outlook which now includes Southern NV/Northern
AZ in a marginal severe risk.

Shower and storm activity will shift eastward late this evening and
tend to diminish from west to east.  Made some minor adjustments to
the current PoP grids but overall the forecast remains on track.

-Outler-

&&

.SHORT TERM...through Tuesday night. Early morning satellite loop
showed low pressure centered over the Southern California coastal
waters and drifting eastward. A few thunderstorms had already
developed in the northern semicircle of the low over Santa Barbara,
Ventura, and Los Angeles counties. Our region was under a well
defined area of difluence aloft between southeasterly flow over
coastal southern California and southwesterly flow over northern
Arizona. This was helping to develop a deck of mid level clouds
overhead, but dry air near the surface (dewpoint depressions ranging
from 25-50F) was inhibiting rain from reaching the ground. Model
cross sections show the current batch of mid and high clouds moving
north with little fanfare, followed by convective development in the
late morning/early afternoon. Forecast lifted indices as low as -4C
suggest plenty of instability, and forecast storm relative helicity
of 200 m2/s2 suggest potential for organized storms with small hail
near the cold core aloft and strong downdrafts favored where the dry
subcloud layer is still intact this afternoon (primarily the western
CWA). Forecast 850 mb dewpoints as high as 10C and precipitable
water exceeding 0.75 inch in the eastern CWA suggest potential for
locally heavy rain, but, as noted by previous shift, winds greater
than 20 knots throughout the cloud layer will prevent slow moving
storms, limiting the flash flood threat to training storms. This
storm system will exit stage right late tonight, with a northern
stream system seen on satellite this morning over Washington and
Oregon diving into the Great Basin Tuesday. This will bring another
round of showers and thunderstorms to areas north of Las Vegas
Tuesday into Tuesday night. High temperatures today will be 10-20
degrees lower than yesterday, with little change expected tomorrow.
Southerly winds in the Colorado River Valley could be an issue
today. Some model guidance is suggesting Lake Wind Advisory
conditions this afternoon, while other guidance is weaker. Having a
hard time seeing winds reaching Advisory criteria across the whole
rec area, but with that said, convective downdrafts could locally
enhance winds over the lake for short periods in small areas with
little warning, so anyone planning to hit the lakes today should
keep that in mind.

.LONG TERM...Wednesday through Monday.

Dry weather is expected Wednesday through late this week as mean
layer troughing over the western U.S. weakens Wednesday into
Thursday leaving nearly zonal flow over the region. By Friday, a
weak ridge will build over the Desert Southwest ahead of the next
approaching low pressure system making its way onshore of the
central Cali coast over the weekend. Breezy, northerly winds will
linger into Wednesday behind an exiting shortwave trough but lessen
over most areas through the end of the work week. Ahead of the
approaching Pacific trough, widespread southwest winds will become
gusty for the weekend with gusts of 20-30 mph. Precip chances will
begin over the higher elevations of Inyo and Esmeralda counties on
Saturday before isolated showers spread eastward across the southern
Great Basin on Sunday. Isolated chances for storms look to be
possible, especially over the higher terrain in the aforementioned
areas, both afternoons. Confidence in specifics for Sunday onward is
still on the low-end as models begin to diverge in the handling of
this system once it moves onshore.

Temps will warm well above normal by Friday/Saturday before trough
ushers in a downward trend early next week.
&&

.AVIATION...For McCarran...Morning showers will move through the
valley before isolated thunderstorms develop this afternoon through
early this evening. Winds will pick up late this morning and favor
the southerly direction for much of the day; peaking during the
afternoon with speeds of 12-15 knots gusting up to 25 knots. Erratic
wind gusts and lowering ceilings will accompany shower and storm
activity with ceilings potentially coming down to 5k-8k feet. Wind
gusts and storm activity should taper off after dark with lingering
showers possible through 06z-10z.

For the rest of southern Nevada, northwest Arizona and southeast
California...Showers will continue to spread across much of the area
throughout the morning before storms begin to develop early this
afternoon through this evening. Erratic wind gusts and lowering cigs
will accompany this activity and ceilings could drop to 5k-8k feet
with heavier activity. Prevailing winds will become gusty from the
south to southwest this afternoon reaching speeds of 10-20 knots
gusting 20-30 knots. Slightly stronger winds are expected across the
western Mojave Desert as well as Mohave County where gusts up to 35
knots are possible. These winds as well as shower and storm activity
will slowly taper off overnight into Tuesday morning.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM/AVIATION...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 1:06 PM PDTAreal Flood AdvisoryVEFClark4 hr
Apr 29, 2:54 PM PDTSevere Thunderstorm WarningVEFClark36 min
Apr 29, 4:05 PM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.